I think the best way to share this post is a little back story on me. Anxiety…my best friend or my worst enemy. Who the hell knows. Either way it seems to pay a visit to me over and over again throughout my life.
I remember as a young kindergartener, my first big step into independence, always going home with stomach aches and headaches. The school reached out to my mom and told them they think it would be best if I see a psychiatrist. My parents take me and the doctor says there is nothing wrong with this girl (those words couldn’t be more true because anxiety doesn’t mean there is something wrong with you.)
So I go home and spend the next few years through middle school being shy, not wanting to go to sleepovers, and never really eating much due to stomach aches. Other than that, I was a happy teenager.
Fast forward to college. Biggest change in my life of being independent. My stomach aches were at an all time high. After several doctor visits to a variety of specialists, I was “officially” diagnosed with anxiety AND was also diagnosed with Crohns disease. Ok ok everything is coming together now. However, how do I manage my health issues and college by MYSELF?! Then comes the panic. I mean lots of panic. Can’t breathe kind of panic. Of course that doesn’t help my illness much and it just fosters more panic and more anxiety and of course more stomach aches. This is where my journey with medicine starts. The doctors tell me I won’t get better until I get better myself. I try several meds. Land on Paxil. I start feeling better mentally. My weight comes back, but keeps coming. I also can’t keep my eyes open as I am so tired. So we try a few more and land on Effexor. Now don’t get me started on why doctors so quickly went to medicine. I am still irritated that they did this without other suggestions, but that is a story for another day.
I go on to get married, be a mom, get divorced, learn to be a single mom, date and with every big change I go through it again. Sometimes my Crohns kicks up and other times it doesn’t. However I do manage my stress better as I am on Effexor. Not great but better. I live like a regular functioning human being on it except I struggle with weight and sexual side effects (difficulty having an orgasm during sex.)
I get asked a lot of questions about it by the men I date. All wanting me off this drug that makes it so hard to pleasure me. I honestly go about 5 years anxiety free, so I start to consider going off of it myself. I talk with the doctor and they agree. Sweet!! I go through the horrible process of being off this medicine, but I can feel down under again and my weight starts to be easier to manage again. Yay!! I continue to do all the things I had also been doing to manage my anxiety over the years; meditate, pray, go to my counselor, do my therapy, make time for me. I feel the anxiety come back intensely fast around 6 months off. Bam!! Just like the old days. So either I need it or now my brain is programmed for it I don’t know. Yet I want to fight for being off of it. I try everything..oils, CBT therapy, yoga, acupuncture, you name it. Nope it’s back and back with a vengeance. My now fiancé who wasn’t a believer in my anxiety being real now is a believer that I need the medicine to have a good quality of life. That and I am kind of a bitch when I am off. So back on I GO! Back to the weight gain and the lack of orgasm during intercourse. Of note I tried numerous drug trials to find a drug that doesn’t do this to me, but none helped my main issue. So we land on Cymbalta. I truly believe everyone should try as much as they can before starting these medications, but some of us just really need them to live a good life. If you are one of those people and struggle with side effects you are not alone and I am going to share a few tips I have found to help some side effects I have experienced.
Side Effect 1: Weight Gain– I have done some research on this topic. First off the goal of most of these medicines is to increase serotonin, a hormone that regulates your emotions, flight or flight, and some call the happy hormone. Weight gain is common with serotonin reuptake inhibitors (SSRI or even SSNRIs.)Why? Because serotonin is sourced through carbohydrates. Therefore in order to provide more serotonin for our brains like the drugs state we now crave more carbs. Oh the sweets, pastries, potatoes, fruits, and even wine for some as it is too a sweet. Now it is important we get carbs. No carbs is much harder to get the good serotonin we need. Keep in mind I am also a dietitian as a profession, so I kind of know this stuff. However, too much carbs also means weight gain. So I suggest eating a carb at each meal and make sure it is a nutrient dense carb to reduce the tendency to want sweets. Also, some acceptance that you may have to love yourself with a little more weight is important too because honestly what is more important than your health. Exercise is also huge, I exercise almost daily. It too provides the good feeling hormones, but also helps slow the weight gain. What type of exercise is up to your body and what you enjoy most.
Side Effect 2: lack of orgasm or pleasure during sex –now I am just a female, so I can’t speak for the men because us women can still partake even if all our parts aren’t working. For me I used to be so embarrassed. I would try faking it or whatever. Apparently I am a bad actress because that never went over very well. So I learned communication, a compassionate partner, and creativity are key. Make sure you partner knows why this happens and help them to know your inability to finish with intercourse doesn’t mean they are bad in bed. Let them know that you can achieve orgasm but it takes being creative. Encourage their creative sexual side too (heck most of us have some kind of inner freak in us anyway) or for the shyer crowd incorporate some toys. I was one of the shy ones and I regret the years wasted not trying it. Try different parts of your body for pleasure. Maybe foreplay is the way to curl your toes. Let your partner know what works for you. You aren’t broken and if they truly want you to be happy and please you they will do whatever it takes. Just know that it can take forever and your partner may even fall asleep on you once in awhile. Also, if your medication gives you any dryness, message me and I am happy to share my favorite products to help remedy this.
Side Effect 3: Insomnia-Oh my least favorite. It is the worst having a medicine keep you wide awake and I mean wide awake. You don’t even experience the feeling of fatigue no matter how little sleep you get. You lie awake watching everyone around you sleep. For me this was a deal breaker. I didn’t want to get into more meds to sleep. I tried some homeopathic things like melatonin and anti histamines but I am a weirdo and those just woke me up more (apparently this happens to a small percentage of people.) But give those a try. I tried a weighted blanket or gravity blanket and that was probably my favorite option. I also decided to make my peace with not sleeping instead of driving myself nuts and honestly that worked best for me. There are medications to help with sleep so make sure you talk with you doctor about this.
Side Effect 4: Hair thinning: This one is new to me and is very uncommon. After starting the Cymbalta I noticed my hair falling out in clumps. Yay totally freaked me out too. I really felt better on this medicine. Better than I had in a long time, so I did a bunch of research on what I could take to stop this or manage it. I started taking Biotin/Keratin and Evening Primrose Oil. It took a bit for it to help, but I can successfully say I feel like it has truly helped manage the hair loss for me.
Ok, so of course there are always more side effect to medicine and you never know if you will have any. This message is not to sway anyone’s decision to be on medication as that is a personal choice I respect. This is for the ones on medication who truly find life changing benefits from it, but still struggling with a few unwanted side effects. You are not alone in that and I hope some of these tips help you enjoy your life more and more every day!!! Cheers lovelies, Rana